Nebraska, 2017

Hail in Nebraska, August 14, 2017

August 14, 2017 · NWS LBF · 1 event in 1 county or zone

Isolated severe thunderstorms developed along a surface trough of low pressure in the Nebraska Panhandle on the evening of August 14th. A severe storm with half dollar sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed along a surface trough of low pressure in the Nebraska Panhandle on the evening of August 14th. A severe storm with half dollar sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 5:19 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 14, 5:19 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
719 PM CDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 14 2017

The HRRR, HRRR EXP and GFS were the basis for rain chances tonight
and Tuesday. Two or more MCS's should form. One tonight and a second
or third Tuesday.

The system tonight is spawned off the Big Horns and Laramie range
this afternoon. This storm activity is expected to grow upscale,
mainly affecting SD this evening. Some of the HRRR solns show
isolated activity over the Sandhills late this afternoon ahead of
the WY storms. There is considerable variability in the extent of
upscale growth across Wrn Neb this evening with some solns showing
more storm coverage than others. POPS are limited to 30 percent for
this reason.

Isolated showers and thunderstorms are possible in many areas
Tuesday morning. The extent of upscale growth tonight could deeply
influence the sfc focus Tuesday across Neb. The consensus of the
HRRR EXP, NAM and GFS suggested storms firing on a frontal boundary
laying somewhere across the cntl Sandhills...perhaps near or
along highway 2.

The NAM nest and HRRR EXP show upscale storm growth across the ern
Sandhills which drops south into Custer Co. where a flash flood
watch will be posted.

Rain activity should continue well into Tuesday night, generally
along and east of highway 83. The model consensus shows sfc dew
points in the upper 60s to around 70 with deep moisture aloft
supporting storms capable of heavy rainfall. WPC suggested the
increasing low level jet could support back building or train storm
behavior.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 14 2017

Rain activity should continue well into Tuesday night, generally
along and east of highway 83. The model consensus shows sfc dew
points in the upper 60s to around 70 with deep moisture aloft
supporting storms capable of heavy rainfall. WPC suggested the
increasing low level jet could support back building or training
storm behavior.

The models then show a second, post-frontal, disturbance moving
through Wednesday morning. Dry weather is expected Wednesday evening
and Thursday with cool temperatures. A northwest flow disturbance may
produces showers and thunderstorms Thursday night.

Dry weather is in place Friday through Monday with just an isolated
rain chance. This is the result of a warming trend as H700mb
temperatures rise toward 14C by Monday which should cap most
opportunities for thunderstorm development. Still, a blend of bias
corrected model temperatures and the National blend of model
data produces highs in the upper 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 651 PM CDT Mon Aug 14 2017

Isolated thunderstorms are possible across portions of southwest
Nebraska this evening, then later tonight a cluster of
thunderstorms is expected to move out of the panhandle into north
central Nebraska. Those could move across the KVTN TAF site, but
for now no thunder is expected at KLBF. Winds tonight into Tuesday
morning will be southeast around 10 KTS.

&&

.HYDROLOGY...
Issued at 314 PM CDT Mon Aug 14 2017

3-hour flash flood guidance has fallen to around 2 inches across
parts of Southwest and Ncntl Neb. The key feature could be the 7-day
rain totals across parts of Custer and Frontier Counties of 3 to 7
inches.

Conditions will become favorable for thunderstorms and heavy
rainfall Tuesday afternoon-Tuesday night. Ambient precipitable water
increases to over 1.5 inches and winds aloft are fairly weak and
unidirectional.

The models show a frontal boundary dropping into Ncntl Nebraska
Tuesday night which could be the focus to storm development. The
forecast places Custer County in a flash flood watch Tuesday
afternoon through early Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through Wednesday
morning for NEZ038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
HYDROLOGY...CDC
Hazardous weather outlook, Aug 14, 1:28 PM MST, 6 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Mon Aug 14 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Mon Aug 14 2017 /228 PM MDT Mon Aug 14 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected late this afternoon and
tonight with a few strong to briefly severe thunderstorms
possible this evening. The area of concern for severe storms is
generally along and west of highway 61 north of Ogallala. The
hazard is large hail and wind damage with any storms which become
severe.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered severe thunderstorms are possible Tuesday afternoon and
Tuesday evening. The area of concern is along and south of a line
from Big Springs to Hyannis, Ainsworth to Burwell, including
Custer County. The hazards are large hail, wind damage and heavy
rainfall.

Conditions are expected to become favorable for thunderstorms
capable heavy rainfall Tuesday afternoon and Tuesday night across
much of western and north central Nebraska. Parts of Custer
County measured 3 to 7 inches of rainfall over the weekend. A
flash flood watch is in effect across Custer County Tuesday
afternoon and Tuesday night.

Thunderstorms are possible on and off Wednesday through Sunday
with the best chance Thursday and Thursday night. The risk of
severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 14, 2:15 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 S AINSWORTH          42.20N 99.86W
06/13/2017  E1.00 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 14, 2:24 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 S AINSWORTH          42.20N 99.86W
06/13/2017  E1.00 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 14, 2:31 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             22 NNE ARNOLD           41.72N 100.03W
06/13/2017  M1.75 INCH       CUSTER             NE   PUBLIC

&&

BTAYLOR
Special weather statement, Aug 14, 7:17 PM MST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM MDT MON AUG 14 2017

NEZ004-150245-
Sheridan NE-
817 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Gordon, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Clinton and Hoover Lake.

This includes Highway 20 between mile markers 98 and 112.

LAT...LON 4273 10208 4272 10233 4293 10247 4300 10236
      4300 10208
TIME...MOT...LOC 0216Z 234DEG 22KT 4291 10232

Snively
Special weather statement, Aug 14, 7:26 PM MST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
826 PM MDT MON AUG 14 2017

NEZ004-022-023-094-150315-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
826 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 915 PM MDT...

At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to Ellsworth to Crescent Lake
National Wildlife Refuge.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ellsworth, Ashby, Crescent Lake National Wildlife Refuge, Big Hill,
Dipping Vat Meadow, Billys Lake, Lone Butte, Deer Lake, Britton Lake,
Rock Hill, Richardson Lake, Mumper, Herman Lake, Adams Flats, Watson
Lake, Rackett, Patterson Lake, Morgan Lake, Finnegan Lake and Highway
27 crossing the Niobrara River.

This includes Highway 2 between mile markers 112 and 140.

LAT...LON 4213 10234 4272 10240 4273 10185 4212 10180
      4166 10211 4166 10264 4175 10264
TIME...MOT...LOC 0225Z 267DEG 20KT 4265 10229 4214 10224 4176 10255

Snively
Local storm report, Aug 14, 7:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
938 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 N GORDON              42.89N 102.20W
08/14/2017  E1.25 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

BTAYLOR

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 14, 7:38 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719768.